Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 65, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 29, 2019, 9:14 PM EDT for Genesee County, Shiawassee County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2019, 9:14 PM EDT (01:14 UTC)
- Expired
- Aug 29, 2019, 9:34 PM EDT
- In force
- 20 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Genesee County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 7:25 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 29, 7:25 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 725 PM EDT Thu Aug 29 2019 .AVIATION... Cold front on pace to sweep through the southeast Michigan airspace early tonight. Narrow axis of higher moisture aligned immediately in advance of this front will bring diminishing stability and a corresponding chance for thunderstorms during this time. The thunderstorm coverage and strength may prove limited by generally modest instability owing to the nocturnal timing, particularly with southward extent. Recent model guidance does favor a defined mention at all locations, carrying simply a 2-3 hour window at any one location. Pre-frontal southwest winds will remain gusty this evening, nearing 20 to 25 knots at times. Winds dimininish while veering to northwest in the wake of the front overnight. A drying post-frontal environment will support VFR conditions heading into Friday. For DTW...Gusty pre-frontal southwest winds continue this evening. Window for potential thunderstorms remains centered 03z-05z. Winds shifting to northwesterly behind the front near or just after 06z. .DTW THRESHOLD PROBABILITIES... * Low for cig aob 5000 ft 00-02z this evening, high 2-6z, then low the rest of the night. * Low for thunderstorms 03-05z tonight. && .PREV DISCUSSION... Issued at 343 PM EDT Thu Aug 29 2019 DISCUSSION... Sunny skies this afternoon thanks to very dry airmass and high pressure sliding off to the east. Deep boundary layer mixing will continue to produce a gusty southwest flow ahead of an approaching cold front currently extending from northern Lake Michigan southwestward through eastern Wisconsin. This front will push southeast with the northern portion of the front moving faster then the southern due to proximity of large stack low north of the Great Lakes and strong jet max. Airmass is quite stable in the lower levels ahead of the front as seen by only a narrow band of elevated convection occurring right along the front where best lift is occurring. As the rest of the day goes, narrow band of higher theta- e will advect northward along and just in front of the front. This combined with peak heating will cause convection to continue to develop southward along the front. Strong inversion in the 5-7kft level will keep most convection elevated but cape values increasing to 500-1k joules along the theta-e band along with increasing 850mb jet to 50kts may lead to some surface based convection. Any surface based convection could lead to strong to severe cells with primary threat being wind gusts up to 60mph and possibly hail. Convection band will be narrow and activity will last primarily 1 to 2 hrs. Expect activity to enter the Saginaw Valley after 5pm, Pontiac after 8pm and Detroit area by 10pm. All activity should be out of the area by about 2am as the front exits. After, area of high pressure will cover the Great Lakes under broad upper cyclonic flow keeping the area on the cooler side with light easterly flow. Plenty of sunshine Friday will help highs reach the mid to upper 70s. Models show several mid level disturbances moving through the area Saturday which will produce a bit more clouds Saturday and possibly some light shower activity Saturday afternoon and night as stationary front across the Ohio Valley lifts back northward as a warm front. Cloudiness Saturday will hold highs to the low to mid 70s. Periods of rain will still be on-going across parts of SE MI at the beginning of the extended period Sunday morning as mid-level shortwaves ripple through the base of broad upper low coupled with weak surface troughing and isentropic ascent. Moisture content is being simulated more robustly as richer 0-3 km max ThetaE air lifts a bit further north /according to the NAM/ with modeled PWATs as high as 1.50 inches. Expect diminishing coverage showers by mid- afternoon with clearing oriented from west to east as the upper dynamics slowly work eastward bringing the passage of the inflection point to the upper level wave signaling the transition to a ridging pattern. Temperatures will be mild to round out the weekend, in-line with seasonal normals with highs in the mid 70s and lows in upper 50s. Increased residual moisture will slow the rate of dewpoint depression expansion before drier advection increases under relative weak flow. Weak high pressure briefly re-establishes for Monday and early Tuesday as winds aloft become more zonal within an increasingly stable airmass. A cold front tied to an upper low will dig through the area late Tuesday bringing additional precip latter on Tuesday into Wednesday morning before the column drys out again. SW low- level flow will catalyze an increase in dewpoints, back into the 60s, for the southern half of the area with high temps in the mid 80s prior to the FROPA. Dry and seasonable air will make for pleasant conditions on Thursday. MARINE... Strong southwest winds ahead of a cold front this evening, with the nearshore zones of southern Lake Huron gusting to 25 knots, with Saginaw bay evening reaching up around 30 knots before the frontal passage. Numerous showers and embedded strong thunderstorms are expected along the front, with west-north winds then kicking in overnight into tomorrow. Winds speeds generally at or below 20 knots however, except across northern third of Lake Huron where gusts should reach or slightly exceed 25 knots within the deeper cold air. Large area of high pressure building Friday night will provide favorable light winds through the Weekend, but rain chances return for the second half of the weekend. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory until 4 AM EDT Friday for LHZ421-422-441>443. Lake St Clair...Small Craft Advisory until 4 AM EDT Friday for LCZ460. Michigan waters of Lake Erie...Small Craft Advisory until 4 AM EDT Friday for LEZ444. && AVIATION.....MR DISCUSSION...DRC/KK MARINE.......SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 29, 3:47 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 347 PM EDT Thu Aug 29 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-302000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 347 PM EDT Thu Aug 29 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this evening and early night as a cold front passes through the area. Some storms may become severe with damaging winds to 60 mph as a primary threat but large hail will also be possible. Storm motion will be east around 45 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-302000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 347 PM EDT Thu Aug 29 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this evening as a cold front passes through the area. Some storms may become severe with damaging winds to 60 mph as a primary threat but large hail will also be possible. Storm motion will be east around 45 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRC
In the hours before
Special weather statement, Aug 29, 7:37 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
737 PM EDT Thu Aug 29 2019
MIZ049-300030-
Huron-
737 PM EDT Thu Aug 29 2019
...A STRONG THUNDERSTORM WILL AFFECT HURON COUNTY...
At 736 PM EDT, a strong thunderstorm was located over Owendale, or 10
miles north of Cass City, moving east at 40 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
This storm will be near...
Elkton around 740 PM EDT.
Bad Axe around 755 PM EDT.
Ubly around 800 PM EDT.
Harbor Beach around 820 PM EDT.
Other locations impacted by this storm include Ruth, Filion,
Parisville, Helena, White Rock, Ivanhoe, Rapson and Verona.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4365 8256 4365 8260 4369 8261 4367 8334
4391 8330 4393 8265 4387 8261
TIME...MOT...LOC 2336Z 269DEG 34KT 4375 8322
AMSpecial weather statement, Aug 29, 8:15 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
815 PM EDT Thu Aug 29 2019
MIZ053-060-300115-
Shiawassee-Saginaw-
815 PM EDT Thu Aug 29 2019
...A STRONG THUNDERSTORM WILL AFFECT SAGINAW AND SHIAWASSEE
COUNTIES...
At 813 PM EDT, a strong thunderstorm was located near Ithaca, moving
east at 50 mph. Additional strong thunderstorms located near
Butternut and Palo are moving east southeast at 50 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Merrill and Marion Springs around 825 PM EDT.
St. Charles around 835 PM EDT.
Bridgeport around 850 PM EDT.
Frankenmuth around 900 PM EDT.
Other locations impacted by this storm include Brant, Nelson,
Carrollton, Garfield, Arthur, Fenmore, Burt, Gera, Buena Vista
Township and Layton Corners.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4348 8437 4350 8382 4348 8382 4348 8370
4322 8370 4322 8393 4278 8392 4278 8436
TIME...MOT...LOC 0013Z 260DEG 42KT 4328 8448
AMThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:15 PM EDT | Special Weather Statement | DTX | Saginaw, Shiawassee | 60 min |
| Aug 29, 9:58 PM EDT | Special Weather Statement | DTX | Livingston | 47 min |
| Aug 29, 10:22 PM EDT | Special Weather Statement | DTX | Oakland | 38 min |
| Aug 29, 10:49 PM EDT | Special Weather Statement | DTX | Macomb, Oakland | 41 min |
| Aug 29, 11:24 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 29 min |
| Aug 30, 12:08 AM EDT | Special Weather Statement | DTX | Lenawee | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.